What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 10, 9:47 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, May 10, 9:47 PM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1047 PM CDT Wed May 10 2023
.DISCUSSION...(This evening through Wednesday)
Issued at 242 PM CDT Wed May 10 2023
KEY MESSAGES:
- An active pattern with daily chances for showers and storms will
continue into the first half of the weekend. Some heavy rainfall is
possible.
- Dry weather with more seasonable temperatures in the upper 60s and
70s return Sunday through early next week.
A vort max associated with a decaying MCS is clearly evident on
water vapor imagery this afternoon over South Dakota will continue
eastward tonight. Scattered showers and thunderstorms will develop
this evening across southwestern MN and spread east northeastward
through the overnight before diminishing just after sunrise Thursday.
A CAPE gradient will reside from southwest MN southward through
central IA. Repeated development may occur along this gradient and
MBE velocity less than 15 kts in the presence of high mean RH
throughout the column, and pwats north of 1.25 inches all point to a
good likelihood of heavy rainfall in spots. HREF localized
probability-matched mean QPF does advertise pockets greater than 3
inches. This seems reasonable. As storms move east of the CAPE
gradient and reach eastern MN, they should weaken. The best risk for
heavy rain will be south of the MN River, especially across the
southern two tiers of counties in MN.
Confidence in convection redevelopment Thursday is low, particularly
during the day. A warm front will likely reside across southern MN
for much of the day, but this could be modified by the overnight
convection. Some clearing may occur, but mid level lapse rates will
remain poor making instability difficult to develop. By late
Thursday or Thursday evening, a weakening of the cap and introduction
of greater moisture in the low levels should contribute to increased
instability. Scattered showers and thunderstorms could redevelop but
forcing overall remains weak. Shear is also weak, quite weak, but
greater 850 mb flow over western MN may be strong enough for a few
more vigorous storms.
The upper low will approach Friday but it won't be until Friday night
or Saturday it is close enough to provide the best chance for showers
and a few storms. The warm front may remain just south of the IA
border making surface-based storms difficult to come by locally, but
if the front lists north a bit more we could have some severe storms
reach into southern MN. This will need to be watched.
Drier air and northwest flow will follow Sunday and into much of next
week. A tranquil weather pattern will then prevail for a while.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1034 PM CDT Wed May 10 2023
Confidence in the evolution in the area of shra/tsra in western MN is
still relatively low as models are struggling to pick up on the
forcing. A good example is the HRRR had been pretty consistent with
taking this activity east through MKT, keeping it mostly south of
MSP, but the 2z HRRR came in and shifted everything north 30 or 40
miles. Currently instability analysis shows best LIs less than zero
extending from southwest MN, southeast into Iowa. So given the
orientation of the instability, we still favor southern MN for seeing
the bulk of the activity. Given those expectations, changes from the
00z TAFs were pretty minimal. Continued to be fairly optimistic with
cigs, thinking any MVFR or lower cigs will be tied to where the most
persistent precipitation occurs, which at this point puts RWF at
having the best shot at sub-VFR cigs. MSP/AXN/STC have some MVFR
chances as well in the morning, but confidence in MVFR or lower cigs
at those airports is still too low to bring in a prevailing group of
restricted cigs. For the afternoon and evening, we're definitely
seeing a trend toward drier weather, with it looking to be dry after
Thursday morning until the next surge of moisture arrives late
Thursday night into Friday morning.
KMSP...Confidence has increased enough in wet conditions to start
Thursday to move that prob30 -shra group up into a prevailing line.
Kept thunder out still, that that is certainly a possibility between
11z and 15z. Main reason we continue to keep it out is due to how far
southwest the MUCAPE and negative Best LIs still reside in IA.
/OUTLOOK FOR KMSP/
Fri...MVFR likely. Chc -SHRA/-TSRA. Wind SE 10-15 kts.
Sat...MVFR/-SHRA likely, chc IFR/-TSRA. Wind SE 5-10 kts.
Sun...MVFR. Chc IFR/-SHRA. Wind NE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Borghoff
AVIATION...MPG
Hazardous weather outlook, May 10, 1:45 PM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
245 PM CDT Wed May 10 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
245 PM CDT Wed May 10 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Scattered thunderstorms will move in from the southwest this
evening. Pockets of heavy rain exceeding 3 inches are possible,
especially across southern Minnesota.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms Thursday through Saturday. A
few storms over western Minnesota may be strong or severe on
Thursday, with the main hazards being large hail and damaging
winds. Pockets of heavy rain are also possible.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed, but rainfall
reports are appreciated tonight.
Borghoff
In the hours before
Special weather statement, May 10, 11:05 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1205 AM CDT Thu May 11 2023
MNZ073-074-110530-
Brown MN-Redwood MN-
1205 AM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of southeastern Redwood
and western Brown Counties through 1230 AM CDT...
At 1204 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklin to 7 miles southwest of
Springfield. Movement was east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Morgan around 1210 AM CDT.
This includes the following highways...
U.S. Highway 14 between mile markers 67 and 88.
U.S. Highway 71 between mile markers 52 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4412 9510 4419 9510 4420 9517 4453 9495
4452 9488 4450 9487 4449 9482 4445 9478
4443 9470 4439 9467 4411 9486
TIME...MOT...LOC 0504Z 257DEG 20KT 4450 9488 4415 9508
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DyeSpecial weather statement, May 10, 11:27 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1227 AM CDT Thu May 11 2023
MNZ074-075-110600-
Brown MN-Nicollet MN-
1227 AM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of Brown and
northwestern Nicollet Counties through 100 AM CDT...
At 1227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairfax to Comfrey. Movement was east at
15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of Brown and
northwestern Nicollet Counties, including the following locations...
Essig, New Ulm Airport, Cobden, St George, Fort Ridgely State Park
and Evan.
This includes U.S. Highway 14 between mile markers 81 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4428 9488 4428 9486 4431 9487 4446 9480
4445 9440 4411 9459 4411 9495
TIME...MOT...LOC 0527Z 261DEG 14KT 4447 9470 4411 9491
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DyeSpecial weather statement, May 11, 12:02 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
102 AM CDT Thu May 11 2023
MNZ074-075-082-083-110645-
Brown MN-Blue Earth MN-Watonwan MN-Nicollet MN-
102 AM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of southeastern Brown,
northwestern Blue Earth, Watonwan and Nicollet Counties through 145
AM CDT...
At 102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lafayette to 6 miles northwest of St. James.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lafayette around 110 AM CDT.
Hanska around 120 AM CDT.
Other locations in the path of these storms include Madelia,
Lewisville and Lake Crystal.
This includes U.S. Highway 14 between mile markers 87 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4397 9486 4411 9486 4411 9491 4446 9463
4445 9394 4385 9439
TIME...MOT...LOC 0602Z 278DEG 26KT 4445 9438 4406 9470
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DyeSpecial weather statement, May 11, 12:49 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
149 AM CDT Thu May 11 2023
MNZ074-075-082-083-091-092-110715-
Brown MN-Blue Earth MN-Watonwan MN-Martin MN-Nicollet MN-
Faribault MN-
149 AM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of northwestern
Faribault, Martin, southeastern Brown, Blue Earth, Watonwan and
southeastern Nicollet Counties through 215 AM CDT...
At 149 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nicollet to 7 miles northwest of Trimont.
Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
North Mankato, Lake Crystal and Trimont around 205 AM CDT.
Other locations in the path of these storms include Mankato,
Sherburn, Welcome and Good Thunder.
This includes the following highways...
Interstate 90 between mile markers 82 and 103.
U.S. Highway 14 between mile markers 115 and 130.
U.S. Highway 169 between mile markers 22 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4391 9486 4431 9420 4404 9376 4395 9377
4350 9484 4351 9485
TIME...MOT...LOC 0649Z 328DEG 23KT 4423 9417 4383 9483
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DyeSpecial weather statement, May 11, 1:15 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
215 AM CDT Thu May 11 2023
MNZ075-082>084-091-092-110800-
Waseca MN-Blue Earth MN-Watonwan MN-Martin MN-Nicollet MN-
Faribault MN-
215 AM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of northwestern
Faribault, northeastern Martin, Blue Earth, Watonwan, central Waseca
and southeastern Nicollet Counties through 300 AM CDT...
At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mankato to 6 miles southeast of Madelia to near
Mountain Lake. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mankato, North Mankato and Lake Crystal around 220 AM CDT.
Eagle Lake around 230 AM CDT.
Vernon Center around 235 AM CDT.
Other locations in the path of these storms include St. Clair, Amboy,
Good Thunder, Janesville, Pemberton, Mapleton and Truman.
This includes the following highways...
U.S. Highway 14 between mile markers 123 and 150, and between mile
markers 156 and 159.
U.S. Highway 169 between mile markers 24 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4385 9486 4396 9485 4408 9443 4426 9406
4404 9346 4389 9382 4372 9461
TIME...MOT...LOC 0715Z 288DEG 20KT 4417 9398 4401 9430 4389 9491
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Dye